Thursday, September 28, 2023

Does Advil Cold And Flu Make You Drowsy

Must read

Why Does Cold Medicine Make Me Drowsy

How Does Flu Make You Sick?

There are two main reasons cold medicines might make you drowsy. One is that one or more ingredients in the medicine may cause drowsiness. The second reason is that an ingredient in the cold medicine could be interacting with another medicine you take, which could cause drowsiness. First, lets look at ingredients typically found in cold medicines.

How Does Advil Cold & Sinus Work To Treat A Sinus Infection

Advil Cold & Sinus is one of the most popular over-the-counter treatments for colds and sinus infections. The active ingredients, chlorpheniramine, ibuprofen and pseudoephedrine are found not only in Advil Cold & Sinus but also in its generic counterparts.

Advil Cold & Sinus works to reduce the inflammation of the sinus passages and the build-up of excess mucus. The medication decreases sinus congestion and difficulty breathing by reducing swelling of the nasal tissues that restrict your airways. Advil also acts as a general pain reliever to ease the discomfort of sinus pressure. You can find Advil Cold & Sinus at your local pharmacy.

When suffering from the pain of a sinus infection we often jump at the quickest and easiest over-the-counter medication. Before reaching for the box of Advil at the drugstore at the onset of sinus congestion, take care to read the facts below concerning side effects. Even if you are not at risk for the serious side effects, it is important to remain aware of the milder, more common things you might experience before using this medication.

Some Side Effects May Be Serious If You Experience Any Of The Following Symptoms Call Your Doctor Immediately:

  • vision problems
  • difficulty urinating or painful urination

Diphenhydramine may cause other side effects. Call your doctor if you experience any unusual problems while you are taking this medication.

If you experience a serious side effect, you or your doctor may send a report to the Food and Drug Administration’s MedWatch Adverse Event Reporting program online or by phone .

Read Also: Does The Flu Shot Make Your Arm Sore

Best Cold Medicine For Runny Nose

A runny nose is one of the ways your body ejects irritants inflaming your nasal passages. A runny nose can also be inconvenient and feel a little bit gross.

If you take a decongestant for a runny nose, your symptoms will get worse before they get better as those types of drugs thin the mucus in your body.

Thats why diphenhydramine might be better for drying up a runny nose. Diphenhydramine is an antihistamine, which means it reduces your bodys natural reaction to irritants and pathogens. It also might make you drowsy, which is why its best to take this medication at bedtime.

What Is Advil Multi

Advil® Cold &  Sinus Reviews 2020

Chlorpheniramine is an antihistamine. Ibuprofen is a nonsteroidal anti-inflammatory drug . Pseudoephedrine is a decongestant.

Advil Multi-Symptom Cold is a combination medicine used to treat sneezing, itching, watery eyes, runny nose, stuffy nose, sinus congestion, headache, and pain or fever caused by allergies or the common cold.

Advil Multi-Symptom Cold may also be used for purposes not listed in this medication guide.

Don’t Miss: Flu Shot And Psoriatic Arthritis

What Are Some Side Effects That I Need To Call My Doctor About Right Away

WARNING/CAUTION: Even though it may be rare, some people may have very bad and sometimes deadly side effects when taking a drug. Tell your doctor or get medical help right away if you have any of the following signs or symptoms that may be related to a very bad side effect:

  • Signs of an allergic reaction, like rash hives itching red, swollen, blistered, or peeling skin with or without fever wheezing tightness in the chest or throat trouble breathing, swallowing, or talking unusual hoarseness or swelling of the mouth, face, lips, tongue, or throat.
  • Weakness on 1 side of the body, trouble speaking or thinking, change in balance, drooping on one side of the face, or blurred eyesight.
  • Shortness of breath, a big weight gain, or swelling in the arms or legs.
  • Chest pain or pressure.
  • Very bad dizziness or passing out.
  • Any unexplained bruising or bleeding.
  • Very bad belly pain.

What Other Information Should I Know

Ask your pharmacist any questions you have about diphenhydramine.

It is important for you to keep a written list of all of the prescription and nonprescription medicines you are taking, as well as any products such as vitamins, minerals, or other dietary supplements. You should bring this list with you each time you visit a doctor or if you are admitted to a hospital. It is also important information to carry with you in case of emergencies.

Read Also: What Are The Ingredients In A Flu Vaccine

What Other Drugs Will Affect Advil Multi

Ask your doctor before using ibuprofen if you take an antidepressant such as citalopram, escitalopram, fluoxetine , fluvoxamine, paroxetine, sertraline , trazodone, or vilazodone. Taking any of these medicines with an NSAID may cause you to bruise or bleed easily.

Ask a doctor or pharmacist before using Advil Multi-Symptom Cold with any other medications, especially:

  • a blood thinner

  • heart or blood pressure medication, including a diuretic or “water pill” or

  • steroid medicine .

This list is not complete. Other drugs may affect Advil Multi-Symptom Cold, including prescription and over-the-counter medicines, vitamins, and herbal products. Not all possible drug interactions are listed here.

Are There Any Other Precautions Or Warnings For This Medication

Do cold showers make you sleepy or awake?

Before you begin using a medication, be sure to inform your doctor of any medical conditions or allergies you may have, any medications you are taking, whether you are pregnant or breast-feeding, and any other significant facts about your health. These factors may affect how you should use this medication.

Read Also: Advil Cold And Flu Gel Caps

Welche Nebenhhlenmedikamente Kann Ich Whrend Der Stillzeit Einnehmen

Flonase und Nasacort sind Nasensprays, die bei Sinusdruck und Verstopfung helfen können. Sie gelten als sicher für Muttermilch und Babys, es kann jedoch Tage oder Wochen dauern, bis sie wirken. Tylenol ist sicher für Babys und die Milchversorgung und kann bei Kopfschmerzen oder leichten bis mittelschweren Kopfschmerzen helfen.

How Should I Use This Medication

The usual recommended dose for adults and children older than 12 years is 1 or 2 caplets or liqui-gels every 4 to 6 hours as needed. Do not take more than 6 caplets or liqui-gels in 24 hours unless recommended by your doctor. Do not take for more than 3 days for a fever or for more than 5 days for cold symptoms.

For the children’s suspension, the dose depends on the child’s age and weight and is given every 6 hours as needed. Do not give more than 4 doses a day unless recommended by your doctor. Use an oral syringe or medication cup to measure each dose of the suspension, as it gives a more accurate measurement than household teaspoons. Shake the suspension well before measuring a dose.

Many things can affect the dose of medication that a person needs, such as body weight, other medical conditions, and other medications. If your doctor has recommended a dose different from the one listed here, do not change the way that you are taking the medication without consulting your doctor.

It is important to take this medication exactly as recommended by your doctor or pharmacist. If you are taking this medication regularly and you miss a dose, take it as soon as possible. If it is almost time for your next dose, skip the missed dose and continue with your regular dosing schedule. Do not take a double dose to make up for a missed one. If you are not sure what to do after missing a dose, contact your doctor or pharmacist for advice.

You May Like: Is Publix Giving Gift Cards For Flu Shots In 2021

Can Advil Cold & Sinus Have Adverse Effects On The Nervous System

Studies show that severe side effects on the central nervous system after taking Advil Cold & Sinus are very rare, and include pseduotumor cerebri, meningitis and paresthesias. Milder side effects are the result of the pseudoephedrine ingredient. They include headache, lethargy, and vertigo, but are easily treatable.

How To Actually Treat A Cold

Reckitt Beckinser Nurofen Cold &  Flu Pe 48 Tablets

While there isn’t a cure for the common cold, there are some treatments that can help.

Symptoms come on gradually and can include a blocked or runny nose, sore throat, headaches, muscle aches, coughs, sneezing.

You can also have a raised temperature, pressure in your ears and face as well as a loss of taste and smell.

First off, doctors recommend you get rest and sleep and keep warm while drinking lots of water.

Gargling salt water can help with a sore throats.

At the chemist or supermarket you can buy decongestant sprays or tablets.

Painkiller like paracetamol and ibuprofen help reduce fever and aches.

The Sun has contacted the manufactures of Night Nurse.

A spokesperson for NyQuil said: “At P& G, consumer safety is our number one priority, and we do not endorse any inappropriate use of our product.

“NyQuil is an over the counter medication that treats nighttime symptoms of the common cold and flu.

“It should only be taken as directed using the dosage cup provided , not to exceed doses per 24 hours. For additional information, we encourage people to visit “

Also Check: Arm Hurts After Flu Vaccine

Before Taking This Medicine

Ibuprofen can increase your risk of fatal heart attack or stroke, even if you don’t have any risk factors. Do not use this medicine just before or after heart bypass surgery .

Ibuprofen may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are using Advil Cold & Sinus, especially in older adults.

You should not use this medicine if you are allergic to ibuprofen or pseudoephedrine, or if you have ever had an asthma attack or severe allergic reaction after taking aspirin or an NSAID.

Do not use Advil Cold & Sinus if you have used an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, methylene blue injection, phenelzine, tranylcypromine, and others.

Do not give ibuprofen to a child younger than 12 years old.

Ask a doctor or pharmacist if this medicine is safe to use if you have ever had:

If you are pregnant, you should not take Advil Cold & Sinus unless your doctor tells you to. Taking an NSAID during the last 20 weeks of pregnancy can cause serious heart or kidney problems in the unborn baby and possible complications with your pregnancy.

Ask a doctor before using this medicine if you are breastfeeding.

How Should I Take Ibuprofen And Pseudoephedrine

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger amounts or for longer than recommended. An overdose of ibuprofen can damage your stomach or intestines.

Take this medicine with food or milk to lessen stomach upset.

If you need surgery, tell the surgeon ahead of time if you have taken this medicine within the past few days.

Store at room temperature away from moisture and heat.

Read Also: Will Medicare Pay For Flu Shots At Cvs

Why Is This Medication Prescribed

Diphenhydramine is used to relieve red, irritated, itchy, watery eyes sneezing and runny nose caused by hay fever, allergies, or the common cold. Diphenhydramine is also used to relieve cough caused by minor throat or airway irritation. Diphenhydramine is also used to prevent and treat motion sickness, and to treat insomnia . Diphenhydramine is also used to control abnormal movements in people who have early stage parkinsonian syndrome or who are experiencing movement problems as a side effect of a medication.

Diphenhydramine will relieve the symptoms of these conditions but will not treat the cause of the symptoms or speed recovery. Diphenhydramine should not be used to cause sleepiness in children. Diphenhydramine is in a class of medications called antihistamines. It works by blocking the action of histamine, a substance in the body that causes allergic symptoms.

What Causes A Cold Or Flu

The Trouble with This Year’s Flu Season

Cold and flus are caused when your immune system identifies a foreign invader that is considered to be harmful to the body and the body reacts by deploying defenses.6 The attack can result in nasal and sinus inflammation, which is the major cause of congestion in the nasal area.

The symptoms of a cold and flu will only go away once the body stops fighting against the invaders.8 Sometimes the virus may even have left the body before the symptoms are relieved.

Don’t Miss: Flu Shot Cause Heart Problems

What Are The Side Effects Of Ibuprofen/pseudoephedrine

With any medication, there are risks and benefits. Even if the medication is working, you may experience some unwanted side effects.

Contact your doctor immediately if you experience any of the following:

  • Heart attack: chest pain or tightness, pain that radiates up to your shoulder, arm, neck, or jaw
  • Stroke: chest pain, trouble breathing, weakness in one part of your body or face, slurred speech, leg swelling
  • Stomach bleeding: feeling faint, vomiting blood, bloody or dark stools, severe stomach pain or discomfort
  • Allergic reactions: hives, rash, blisters, swelling of the lips or tongue, difficulty breathing, skin reddening

The following side effects may get better over time as your body gets used to the medication. Let your doctor know immediately if you continue to experience these symptoms or if they worsen over time.

How Long Does Nyquil Stay In Your System

NyQuil products can often take more than 2 days to fully leave your system. But how long NyQuil stays in your body can depend on the specific product, which may contain various combinations of the following OTC medications:

  • Acetaminophen: Acetaminophen is found in many cold and flu medications. Your body may need at least 24 hours to get rid of acetaminophen, especially if youve been taking it by itself in addition to NyQuil.

  • Chlorpheniramine: Out of all the different NyQuil components, chlorpheniramine usually takes the longest to clear your body. It may take 120 hours for just one dose to clear.

  • Dextromethorphan: To get rid of one dose of dextromethorphan, your body will also need more time: about 55 hours .

  • Doxylamine: For one dose of doxylamine, your body will generally need at least 50 hours to clear most of this medication from your body.

  • Phenylephrine: For one dose of phenylephrine to clear your body, it may take at least 20 hours.

Age, underlying conditions, and other medications youre taking can influence how long it takes to clear the medication from your system. Some of these combinations are more worrisome with alcohol than others. For more specific information, talk with your healthcare provider and pharmacist.

Don’t Miss: Kaiser Permanente Washington Flu Shots

What Are The Possible Side Effects Of Ibuprofen And Pseudoephedrine

Get emergency medical help if you have signs of an allergic reaction: sneezing, runny or stuffy nose wheezing or trouble breathing hives swelling of your face, lips, tongue, or throat.

Get emergency medical help if you have signs of a heart attack or stroke:chest pain spreading to your jaw or shoulder, sudden numbness or weakness on one side of the body, slurred speech, leg swelling, feeling short of breath.

Stop using this medicine and call your doctor at once if you have:

  • confusion, severe drowsiness, ringing in your ears, severe dizziness, feeling like you might pass out
  • fast, pounding, or uneven heartbeat
  • easy bruising or bleeding
  • the first sign of any skin rash, no matter how mild
  • signs of stomach bleeding–bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds
  • liver problems–upper stomach pain, vomiting, tired feeling, flu-like symptoms, loss of appetite, dark urine, clay-colored stools, jaundice
  • kidney problems–little or no urinating, painful or difficult urination, swelling or rapid weight gain, feeling tired or short of breath
  • nerve problems–fever, headache, neck stiffness, chills, increased sensitivity to light, seizure or
  • severe skin reaction–fever, sore throat, swelling in your face or tongue, burning in your eyes, skin pain followed by a red or purple skin rash that spreads and causes blistering and peeling.

Common side effects may include:

Interactions With Other Medicines

Nurofen Cold and Flu Tablets Multi

If you have a known health condition or are taking other medications, check with your doctor before choosing a cold medicine from your local pharmacy or supermarket. You can also use one of the drug interaction checkers online, but its always safest to talk with your doctor who knows your health history.

To give you an idea of the problem combinations that exist, here are some examples: Decongestants and antihistamines may not mix well with drugs prescribed for heart disease or blood pressure problems. You will also want to check to make sure youre not taking anything else with aspirin, acetaminophen or ibuprofen in it. If you have asthma, emphysema or other lung disease, youll want to check with your doctor before taking anything with a cough suppressant or expectorant in it. If you are on any anti-depressant or anti-anxiety drug, check with your doctor before trying any cough or cold medicine.

Combining certain meds can cause serious side effects, so this is even a good topic of discussion for you and your doctor before a cold or flu hits. Know which medications and ingredients are safe for you ahead of time and youll know exactly what to do if you get catch a cold or the flu.

Don’t Miss: Advil Cold And Flu Liquid

More articles

Popular Articles